Alert archive / West Virginia / Areal Flood Warnings in 2019

Areal Flood Warning 21, NWS Charleston, WV

February 23, 2019McDowell County, West Virginia

NWS Charleston, WV issued this areal flood warning at Feb 23, 2019, 5:06 PM EST for McDowell County, West Virginia. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2019, 5:06 PM EST (22:06 UTC)
Expired
Feb 24, 2019, 2:00 AM EST
In force
9 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County McDowell County, WV

The radar

The Charleston,WV radar (KRLX), 105 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WGUS41 KRLX 232206
FLWRLX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
506 PM EST SAT FEB 23 2019

WVC047-240700-
/O.NEW.KRLX.FA.W.0021.190223T2206Z-190224T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDowell WV-
506 PM EST SAT FEB 23 2019

The National Weather Service in Charleston West Virginia has issued a

* Flood Warning for...
  Western McDowell County in southern West Virginia...

* Until 200 AM EST Sunday.

* At 503 PM EST, reporting gauges indicate the Dry Fork River at 
  Bradshaw will go into minor flood. The current stage is 9.90 feet 
  and rising. Minor flood stage is at 10 feet.

* Some locations that will experience flooding include...
  Bradshaw, Iaeger, Avondale, Panther and Jolo. 

Please report flooding to the National Weather Service by calling
toll free, 800 401 9535, when you can do so safely.

You may also report flooding by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using the
Twitter Hashtag, NWSRLX.

LAT...LON 3729 8184 3741 8184 3749 8191 3749 8181
      3733 8170 3727 8172

$$

26
2 follow-up statements
503 
WGUS81 KRLX 240054
FLSRLX

Flood Statement
National Weather Service Charleston WV
754 PM EST SAT FEB 23 2019

WVC047-240700-
/O.CON.KRLX.FA.W.0021.000000T0000Z-190224T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDowell WV-
754 PM EST SAT FEB 23 2019

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM EST SUNDAY FOR
WESTERN MCDOWELL COUNTY...

At 753 PM EST, reporting gauges indicated flooding across the warned 
area. The Dry Fork River at Bradshaw is in minor flood. The current 
stage is 10.10 feet. Minor flood stage is at 10 feet.

Some locations that will experience flooding include...
Bradshaw, Iaeger, Avondale, Panther and Jolo. 

Please report flooding to the National Weather Service by calling
toll free, 800 401 9535, when you can do so safely.

You may also report flooding by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using the
Twitter Hashtag, NWSRLX.

LAT...LON 3729 8184 3741 8184 3749 8191 3749 8181
      3733 8170 3727 8172

$$

26
158 
WGUS81 KRLX 240700
FLSRLX

Flood Statement
National Weather Service Charleston WV
200 AM EST SUN FEB 24 2019

WVC047-240709-
/O.EXP.KRLX.FA.W.0021.000000T0000Z-190224T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDowell WV-
200 AM EST SUN FEB 24 2019

...THE FLOOD WARNING WILL EXPIRE AT 200 AM EST FOR WESTERN MCDOWELL
COUNTY...

The heavy rain has ended and flood waters were receding, no longer 
posing a threat to life or property. The Tug Fork River at bradshaw 
had fallen to 9 feet, and was still falling.

Please continue to heed any road closures.

LAT...LON 3729 8184 3741 8184 3749 8191 3749 8181
      3733 8170 3727 8172

$$

12

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at Feb 23, 2:49 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Feb 23, 2:49 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
249 PM EST Sat Feb 23 2019

.SYNOPSIS...
A warm front moves northeast across the area this evening. A
cold front blows through early Sunday with strong winds. High
pressure then builds in through midweek.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 249 PM Saturday...

Most of the forecast area is experiencing a lull in the
rainfall but a warm front lifting north from Tennessee will
spread more widespread showers, and maybe an elevated
thunderstorm, into the region this evening. An additional one-
half to three-quarters of an inch of rainfall is expected
overnight. This may occur rather quickly in the heavier showers
and will keep the Flood Watch going as is.

A cold front will race across the area late tonight into Sunday
morning. There should not be enough instability lingering to
support thunder with the frontal passage, but a scattered to
broken line of showers will likely accompany the front. The
bigger deal with the front will be the winds, which will ramp up
quickly along and behind the front. The strongest winds will
likely arrive after dawn on Sunday when mixing will be
maximized. Forecast soundings indicate the potential for wind
gusts of 40 to 50 mph across most of the lowlands and will
issue a wind advisory for these areas. Will upgrade the High
Wind Watch to a Warning with the potential for wind gusts of 50
to 60 mph over our northeast counties. With saturated ground,
these winds will likely bring down trees and cause power
outages.

Aside from the winds on Sunday, temperatures will reach early
highs and fall throughout the afternoon. Clouds will also be
rather prolific with a few showers lingering, especially in the
mountains. Any lingering mountain showers will change to snow
showers in the afternoon but do not anticipate any accumulation.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 205 PM Saturday...

The pressure gradient begins to relax Sunday evening as the
upper level disturbance presses north into Canada. Lingering
snow showers in the northeast mountains of WV will also taper
off at the beginning of the short term as mid-level energy
associated with the parent low also departs northward. Tranquil
weather returns for the start of the new work week as high
pressure builds into the Ohio and Tennessee Valleys. A dry cold
front passes through almost unnoticed with a subtle change in
wind direction during the day Tuesday and very little moisture
content, leaving the region in a much needed dry state heading
into midweek.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 210 PM Saturday...

Model consensus begins to diverge Wednesday onward on the
concept of minor wave fluctuations passing through the region.
Maintained the Superblend's portrayal of slight chances
Wednesday night, tapering down for a brief period of time
Thursday, then returning early Friday morning in response to a
lingering frontal boundary.

Temperatures remain mostly seasonable for this time of year,
which may contribute to some flurries across the CWA during the
overnight hours beyond midweek, then changing over to rain
after daybreak when temperatures rise above freezing.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 100 PM Saturday...

Conditions are quite variable at this time in low clouds and
light rain. Generally anticipate improving conditions with most
locations returning to VFR during the afternoon. A warm front
will lift northeast across the area during the evening and
anticipate showers with lowering ceilings as that front works
through. There could be some thunder as well with this but too
low of a probability for inclusion in the TAFs right now. The
cold front will then blast through toward dawn on Sunday. This
will have a broken line of showers with it, but the bigger
impact will be the wind shift and increase in winds. Strong
west-southwest winds will continue behind the front through the
day on Sunday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Ceilings are particularly problematic and
will likely vary from the best guess presented in TAFs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
HTS CONSISTENCY  H    H    H    H    H    M    H    M    H    M    M    H
BKW CONSISTENCY  H    M    H    H    H    H    H    H    H    H    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    H    M    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
Strong winds will continue to impact all sites Sunday afternoon
into Sunday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...High Wind Warning from 10 AM Sunday to 7 AM EST Monday for
     WVZ011-020-030>032-039-040-521>526.
     Flood Watch through Sunday morning for WVZ005>007-013>015-
     024>027-033-034-515>520.
     Wind Advisory from 7 AM to 8 PM EST Sunday for WVZ005>010-
     013>019-024>029-033-034-515>520.
OH...Flood Watch through Sunday morning for OHZ083-086-087.
     Wind Advisory from 7 AM to 8 PM EST Sunday for OHZ066-067-075-
     076-083>087.
KY...Flood Watch through Sunday morning for KYZ101>103-105.
     Wind Advisory from 7 AM to 8 PM EST Sunday for KYZ101>103-105.
VA...Flood Watch through Sunday morning for VAZ003-004.
     Wind Advisory from 7 AM to 8 PM EST Sunday for VAZ003-004.

&&

SYNOPSIS...ABE/MEK
NEAR TERM...ABE
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...ABE
Hazardous weather outlook, Feb 23, 2:57 PM EST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
257 PM EST Sat Feb 23 2019

KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>007-013>015-024>027-
033-034-515>520-242000-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Lincoln-Putnam-Kanawha-Mingo-
Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-
257 PM EST Sat Feb 23 2019

...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 7 AM TO 8 PM EST SUNDAY...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, southeast West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-084-085-WVZ008>010-016>019-028-029-242000-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Jackson WV-Wood-
Pleasants-Roane-Wirt-Calhoun-Ritchie-Braxton-Gilmer-
257 PM EST Sat Feb 23 2019

...WIND ADVISORY IN EFFECT FROM 7 AM TO 8 PM EST SUNDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ011-020-030>032-039-040-521>526-242000-
Tyler-Doddridge-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
257 PM EST Sat Feb 23 2019

...HIGH WIND WARNING IN EFFECT FROM 10 AM SUNDAY TO 7 AM EST
MONDAY...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

ABE

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 10:40 AM ESTSpecial Weather StatementRLXMcDowell, Wyoming3 hr
Feb 23, 2:54 PM ESTHigh Wind WarningRLXBarbour, Doddridge, Harrison, Lewis, Pocahontas, Randolph and 4 more40 hr
Feb 23, 2:54 PM ESTWind AdvisoryRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more45 hr

Nearby

Areal Flood Warnings in West Virginia, 2019Every areal flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.